Lake Huron, 2024

Marine Thunderstorm Wind in Lake Huron, November 10, 2024

November 10, 2024 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving through southern Lake Huron produced a 35 knot wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving through southern Lake Huron produced a 35 knot wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Nov 10, 3:05 PM EST, 3 hours 51 minutes earlier. Its key messages:

  • Breezy conditions will accompany a cold front Monday afternoon with wind gusts 30 to 40 MPH
  • Short-lived cooler/seasonable airmass Monday evening-Tuesday, followed by above average temperatures once again for the rest of the work week.
Area forecast discussion, Nov 10, 3:05 PM EST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
305 PM EST Sun Nov 10 2024

.KEY MESSAGES...

- Breezy conditions will accompany a cold front Monday afternoon
  with wind gusts 30 to 40 MPH

- Short-lived cooler/seasonable airmass Monday evening-Tuesday,
  followed by above average temperatures once again for the rest
  of the work week.

&&

.DISCUSSION...

A pair of compact mid level waves will impact the Great Lakes during
the next 24 to 36 hours. The upper low over Wisconsin will lift
across the Straits region this evening before ejecting northeast of
the region later tonight. A brief interval of mid level subsidence
resulting from short wave ridging overnight will be followed by the
next wave. This short wave, currently over southern Saskatchewan, is
forecast to deepen as it tracks into Lake Superior Monday morning
before heading toward southern Quebec/nrn New England Monday night.

There will be strong adjustments in the mid level mass fields across
northern Lower Mi and Lake Huron late this afternoon/evening in
advance of this lead wave along with respectable mid level positive
PV advection. The mid level cold pool within the upper low (with
500mb temps down to -25C) will steepen mid level lapse rates. This
southern edge of this cold pool will traverse the northern portions
of the forecast area this evening. Model soundings indicate this
will steepen convective cloud depths to support showers. Given
equilibrium levels nearing -20C in the north (mainly along/north of I-
69), can not rule out an isolated thunderstorm. The coverage and
intensity of convective showers this evening will decrease farther
south toward metro Detroit and the Ohio border. This will be the
result of a more shallow convective layer and much drier air in the
mid levels. Low level cold air advection following the associated
sfc cold front will rapidly steepen low level lapse rates this
evening. This will result in breezy conditions given a solid core of
30-35 knots in the low levels. Model soundings do hint at a
potential near surface stable layer which may keep peak gusts around
30 MPH.

Mid level subsidence will overspread Se Mi overnight and persist
into Monday. Model soundings indicate ample low level moisture
remaining trapped under a deep inversion through at least early
Monday afternoon. Overall, the low level cold air advection will
remain weak allowing daytime highs to bounce back into the 50s under
steepening low level lapse rates. The bulk of the dynamics
associated with the wave set to move across the nrn lakes on Monday
will be focused well north of the forecast area, while extremely
dry mid level air rotates into Lower Mi within the base of the upper
wave. This will ensure a dry forecast along the late
afternoon/evening cold front. This front will have a much stronger
push of cold air as this upper wave is able to drive colder Canadian
air a little farther south. Steepening post frontal low level lapse
rates and a respectable low level wind field will place 35 to 40
knot winds within the top of the mixed layer late Mon
afternoon/evening. Based on available probabilistic guidance, peak
wind gusts in the 35 to 45 MPH range are most likely, just below
wind advisory criteria.

The flow across NOAM  will remain progressive through the end of the
week. Mid level ridging, sfc high pressure and dry air will dominate
conditions Tues into Wednesday. The next mid level wave will then
deliver a chance rain in the Wed night/Thursday time frame.

&&

.MARINE...

A diffuse area of low pressure will continue to track from northern
lower Michigan into the continental northeast this evening into
early tomorrow morning. A weak cold front will move over the state
in the wake of the departing low pressure system which will bring
renewed shower chances and will enhance mixing depths, increasing
wind speeds. Small Craft Advisories go into effect this evening for
all nearshore zones in response to the breezy conditions.

A secondary low pressure system will then drop in from western
Ontario into the northern Great Lakes tomorrow, bringing in even
cooler air while boosting over lake instability. This will continue
to increase wind speed and gust potential while wind direction veers
from west to north-northwest. Gusts to gales will be likely across
the greater portion of Lake Huron and into the Saginaw Bay Monday
morning into early Tuesday morning. A Gale Warning is in effect for
these aforementioned locations. This shift in wind direction will
also rapidly increase wave heights along the outer Saginaw Bay and
lake Huron shoreline through Tuesday. High pressure will then build
in Tuesday afternoon which will quickly bring light winds and dry
weather.

&&

.PREV DISCUSSION...
Issued at 1127 AM EST Sun Nov 10 2024

AVIATION...

Abundant low level moisture currently over southeast Michigan, with
borderline IFR/LIFR cigs. Increasing mixing depths and surface wind
speeds ahead of a cold front late this afternoon/early this evening
should allow for improvement in cigs into MVFR, but scattered-
numerous convective showers likely to develop along the surface
convergence zone, with timing generally in the 21-2z time frame. A
weak thunderstorm not out of the question across MBS/FNT, closest to
the mid level cold core.

Post frontal cold westerly flow tonight into Monday expected to
maintain MVFR cigs, with perhaps the southern taf sites having a
brief period of scattered low clouds behind the front, and then
filling back in overnight. As colder air continues to make better
inroads and low level lapse rates steepen, increased mixing should
allow for some wind gusts aoa 30 knots tomorrow as winds also veer
around to the northwest during the late afternoon hours.

For DTW...Confidence in heavier showers late this afternoon has
diminished a bit (expected north of the terminal), but still
possible and went with a prob30. Gusty westerly winds tomorrow, with
gust around 30 knots.

DTW THRESHOLD PROBABILITIES...

*  High for ceilings at or below 5000 ft into early evening, then
   medium.

*  Medium confidence in westerly crosswind threshold being met
   tomorrow afternoon.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...Small Craft Advisory from 7 PM this evening to 4 AM EST Tuesday for
     LHZ442-443.

     Gale Warning from 10 AM Monday to 4 AM EST Tuesday for LHZ361>363-
     421-422-441-462.

     Small Craft Advisory from 7 PM this evening to 10 AM EST Monday for
     LHZ421-422-441.

Lake St Clair...Small Craft Advisory from 7 PM this evening to 4 AM EST Tuesday for
     LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory from 7 PM this evening to 4 AM EST Tuesday for
     LEZ444.

&&

DISCUSSION...SC
MARINE.......AM
AVIATION.....SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Nov 10, 3:39 AM EST, 15 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
339 AM EST Sun Nov 10 2024

MIZ047>049-053>055-060>063-068>070-075-076-082-083-110930-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
339 AM EST Sun Nov 10 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-110930-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
339 AM EST Sun Nov 10 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Small Craft Advisories are in effect. Refer to the latest Marine
Weather Message and forecasts for additional information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Gale Watch is in effect. Refer to the latest Marine Weather
Message and forecasts for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

In the hours before

Special weather statement, Nov 10, 5:49 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
549 PM EST Sun Nov 10 2024

MIZ053-060-061-068-102345-
Shiawassee MI-Livingston MI-Genesee MI-Saginaw MI-
549 PM EST Sun Nov 10 2024

...GUSTY SHOWERS WILL IMPACT SAGINAW...SHIAWASSEE...LIVINGSTON AND
WESTERN GENESEE COUNTIES THROUGH 645 PM EST...

At 548 PM EST, Doppler radar was tracking gusty showers along a line
extending from near Carson City to 9 miles west of St. Johns to near
Eaton Rapids. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Laingsburg around 610 PM EST.
  Perry and Marion Springs around 615 PM EST.
  Owosso and Merrill around 620 PM EST.
  Corunna, Morrice, Oakley, and Henderson around 625 PM EST.
  Fowlerville, Chesaning, St. Charles, and Bancroft around 630 PM
  EST.

Other locations impacted by these storms include Carrollton,
Garfield, Arthur, Plainfield, Rankin, Fenmore, Buena Vista Township,
Gera, Conway Township, and Indiantown.

This includes the following highways...
 I-75 between mile markers 112 and 152.
 I-475 between mile markers 1 and 5, near mile marker 7, and between
mile markers 12 and 16.
 I-675 between mile markers 1 and 5.
 I-96 between mile markers 125 and 152.
 I-69 between mile markers 98 and 136.
 US-23 between mile markers 53 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4347 8437 4348 8370 4243 8366 4243 8414
      4277 8416 4278 8437
TIME...MOT...LOC 2248Z 248DEG 36KT 4325 8484 4303 8473 4253 8469

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Behnke
Special weather statement, Nov 10, 6:30 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
630 PM EST Sun Nov 10 2024

MIZ061-062-068-069-110030-
Livingston MI-Genesee MI-Lapeer MI-Oakland MI-
630 PM EST Sun Nov 10 2024

...GUSTY SHOWERS WILL IMPACT SOUTHWESTERN LAPEER...NORTHERN
OAKLAND...LIVINGSTON AND GENESEE COUNTIES THROUGH 730 PM EST...

At 630 PM EST, Doppler radar was tracking gusty showers along a line
extending from Swartz Creek to Cohoctah to near Gregory. Movement was
east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Flint, Hartland, Fenton, Howell, Lapeer, Flushing, Grand Blanc,
Holly, Davison, Oxford, Fowlerville, Burton, Swartz Creek, Hadley,
Linden, Cohoctah, Mount Morris, Goodrich, Ortonville, and Otisville.

This includes the following highways...
 I-75 between mile markers 84 and 125.
 I-475 between mile markers 1 and 16.
 I-96 between mile markers 126 and 143.
 I-69 between mile markers 124 and 154.
 US-23 between mile markers 64 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4278 8411 4278 8392 4306 8393 4319 8346
      4275 8311 4247 8414 4256 8414
TIME...MOT...LOC 2330Z 247DEG 40KT 4296 8382 4278 8394 4252 8410

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AM
Special weather statement, Nov 10, 6:53 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
653 PM EST Sun Nov 10 2024

MIZ049-054-062-110045-
Huron MI-Tuscola MI-Lapeer MI-
653 PM EST Sun Nov 10 2024

...GUSTY SHOWERS WILL IMPACT TUSCOLA...NORTH CENTRAL LAPEER AND
SOUTHWESTERN HURON COUNTIES THROUGH 745 PM EST...

At 652 PM EST, Doppler radar was tracking gusty showers along a line
extending from near Quanicassee to near Reese to near Birch Run.
Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong showers will be near...
  Vassar, Millington, Akron, Fairgrove, and Unionville around 700 PM
  EST.
  Caro and Sebewaing around 705 PM EST.
  Mayville around 710 PM EST.
  Gagetown and Owendale around 715 PM EST.
  Cass City, Elkton, Kingston, and Clifford around 720 PM EST.

Other locations impacted by these storms include East Dayton,
Tuscola, Colling, Wilmot, Wisner, Ellington, Gilford, Silverwood,
Richville, and Deford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4388 8314 4355 8311 4326 8311 4322 8369
      4360 8370 4361 8373 4364 8373 4362 8368
      4374 8352 4380 8349
TIME...MOT...LOC 2352Z 250DEG 44KT 4365 8370 4339 8368 4325 8369

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Behnke

The radar

The Detroit radar (KDTX), 92 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border

When
November 10, 6:56 PM EST
Where
Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border forecast zone, 2.07 mi N of Port Huron
Measured
35 kt (40 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.010, -82.420

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2024Every state in 2024This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222556.